Khaled Abdel-Kader
Last active: 11/29/2018

Case report: proximal tubule impairment following volatile anesthetic exposure.

Ray EC, Abdel-Kader K, Bircher N, Rondon-Berrios H
Physiol Rep. 2015 3 (9)

PMID: 26416976 · PMCID: PMC4600399 · DOI:10.14814/phy2.12560

The safety of contemporary volatile anesthetic agents with respect to kidney function is well established, and growing evidence suggests that volatile anesthetics even protect against ischemic nephropathy. However, studies examining effects of volatile anesthetics on kidney function frequently demonstrate transient proteinuria and glycosuria following exposure to these agents, although the cause of these findings has not been thoroughly examined. We describe the case of a patient who underwent a neurosurgical procedure, then experienced glycosuria without hyperglycemia that resolved within days. Following a second neurosurgical procedure, the patient again developed glycosuria, now associated with ketonuria. Further examination demonstrated nonalbuminuric proteinuria in conjunction with urinary wasting of phosphate and potassium, indicative of proximal tubule impairment. We suggest that transient proximal tubule impairment may play a role in the proteinuria and glycosuria described following volatile anesthetic exposure and discuss the relationship between these observations and the ability of these agents to protect against ischemic nephropathy.

© 2015 The Authors. Physiological Reports published by Wiley Periodicals, Inc. on behalf of the American Physiological Society and The Physiological Society.

MeSH Terms (0)

Connections (1)

This publication is referenced by other Labnodes entities:

Links